Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Aug 18, 2022, 10:24 AM CDT for Baldwin County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 10:24 AM CDT (15:24 UTC)
- Expired
- Aug 18, 2022, 2:47 PM CDT
- In force
- 4 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 10:38 AM CDT | FLASH FLOOD | 2 Sw Spanish Fort, AL | WATER OVER ROAD ON US 90 EASTBOUND NEAR EXIT 30/I-10 IN SPANISH FORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3134 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WGUS54 KMOB 181524
FFWMOB
ALC003-182130-
/O.NEW.KMOB.FF.W.0038.220818T1524Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1024 AM CDT Thu Aug 18 2022
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Southwestern Baldwin County in southwestern Alabama...
* Until 430 PM CDT Thursday.
* At 1024 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Fairhope. Public reports
road closure at Morphy Avenue between County Road 13 and Boothe in
Fairhope. Between 2 and 5 inches of rain have fallen. The expected
rainfall rate is 2 to 3 inches in 1 hour. Additional rainfall
amounts of 2 to 4 inches are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Daphne, Fairhope, Spanish Fort, Point Clear, Stapleton, Belforest,
Malbis, Montrose, Bridgehead, Clay City, Battles Wharf, Steelwood,
Bromley, Pine Haven and River Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3048 8794 3071 8792 3072 8792 3075 8792
3074 8776 3044 8781 3046 8792
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
MM2 follow-up statements
702
WGUS74 KMOB 181552
FFSMOB
Flash Flood Statement
National Weather Service Mobile AL
1052 AM CDT Thu Aug 18 2022
ALC003-182130-
/O.CON.KMOB.FF.W.0038.000000T0000Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
1052 AM CDT Thu Aug 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS
AFTERNOON FOR SOUTHWESTERN BALDWIN COUNTY...
At 1052 AM CDT, Public reports road closure at Morphy Avenue between
County Road 13 and Boothe in Fairhope. Additional flash flooding has
been reported with a road flooded on US-90 eastbound near exit 30 at
I-10 in Spanish Fort. Between 3 and 6 inches of rain have fallen.
The expected rainfall rate is 2 to 3 inches in 1 hour. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Daphne, Fairhope, Spanish Fort, Point Clear, Stapleton, Belforest,
Malbis, Montrose, Bridgehead, Clay City, Battles Wharf, Steelwood,
Bromley, Pine Haven and River Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3048 8794 3071 8792 3072 8792 3075 8792
3074 8776 3044 8781 3046 8792
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
MM742
WGUS74 KMOB 181947
FFSMOB
Flash Flood Statement
National Weather Service Mobile AL
247 PM CDT Thu Aug 18 2022
ALC003-181957-
/O.CAN.KMOB.FF.W.0038.000000T0000Z-220818T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
247 PM CDT Thu Aug 18 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BALDWIN
COUNTY...
Flood waters have receded. Please continue to heed any additional
information from local officials.
LAT...LON 3048 8794 3071 8792 3075 8792 3074 8776
3044 8781 3046 8792
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:45 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 18, 6:45 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Mobile AL 645 AM CDT Thu Aug 18 2022 .AVIATION... 12Z issuance...Numerous to occasionally widespread showers and storms will affect the area today with scattered to potentially numerous showers and storms tonight. IFR to MVFR conditions will accompany the stronger showers and storms. Winds will typically be westerly to northerly at 5 to 10 knots today then transition to a light southerly flow tonight. /29 && .PREV DISCUSSION... /issued 428 AM CDT Thu Aug 18 2022/ NEAR TERM UPDATE /Now Through Friday/...A broad upper trof pattern over the Eastern CONUS becomes oriented more so over the interior central states as a vigorous Canadian system dives into the northern/central Plains. This results in a northwesterly deep layer steering flow over the region gradually becoming southwesterly through the period, within which a series of active shortwaves continue to move across the forecast area. A frontal boundary which has been meandering over the area will be initially located near the coast and drifts into the coastal counties today. The boundary weakens meanwhile then looks to drift into northern Mississippi/Alabama through Friday morning leaving a light southerly flow over the forecast area. Abundant deep layer moisture remains in place over the area through the period with precipitable water values ranging mostly from 2.0-2.3 inches through tonight then around 2.0 inches on Friday. Shear values generally remain low through tonight, though a modest increase of 0-3 km bulk shear was noted on Friday which may support 30-35 knots over interior areas. An anticipated high coverage of convection through the period will limit daytime heating, and as a consequent MLCAPE values reach 1250- 2000 J/kg today then for Friday look to range from 750-1500 J/kg. Storms will be generally slow moving which when combined with the abundant deep layer moisture indicates the potential for locally heavy rainfall and possibly some flooding concerns. May see some strong storms develop mainly due to precipitation loading each day. The Storm Prediction Center has a marginal risk of severe storms for extreme southeast Mississippi and extreme southwest Alabama today. Highs today and Friday will be mostly in the mid to upper 80s, and lows tonight range from near 70 well inland to the mid 70s closer to the coast. A low risk of rip currents is expected through the period. /29 SHORT TERM /Friday night Through Saturday night/...An upper level ridge builds west over the northern Gulf of Mexico in the weekend, shifting the axis of a mean upper trough centered over the Southeast well west of the region. A surface ridge stretching west over the northern Gulf coast becomes better organized in response, helping to maintain a moist airmass over the Southeast (precipitable h20 values around 2.0"). With the Southeast on the northern periphery of the Gulf upper ridge, an upper level shortwave system is directed over the forecast area Saturday, bringing scattered to numerous showers and thunderstorms to the forecast area Saturday, with Friday's convection lasting well into Friday evening and Saturday's into Saturday evening. The building upper ridge does bring a slight uptick in high temperatures from Friday, topping out in the mid 80s to near 90. Low temperatures will also see a bit of an uptick, with low temperatures in the low to mid 70s inland, upper 70s along the coast expected each night. Some strong to severe storms are possible Saturday into Saturday evening, with guidance advertising MLCapes topping out around 2500J/kg and DCapes in the 1000-1200J/kg range. Winds shear remains weak, so pulse severe type storms are expected, with damaging winds and and hail expected in the taller storms. As with any slow moving thunderstorms this time of the year. locally heavy rains can lead to ponding or nuisance flooding in poor drainage areas. With the weak onshore flow becoming a more steady temporally, when combined with a broadening tidal range, a moderate risk of rip currents is possible in the Short Term. /16 EXTENDED TERM /Sunday Through Wednesday/...A strong upper level shortwave trough moves into the mean upper trough well north of the northern Gulf coast early in the coming weak, shifting the upper ridge south of the northern Gulf coast south and returning upper instability to the Southeast. This upper system also moves a weak surface cold front south over the Southeast before stalling along the northern border of the forecast area. The forecast remains wet through the extended, with high temperatures below seasonal norms and low temperatures around to a bit above. /16 MARINE...No concerns are expected through the period outside of higher winds and seas near storms. /29 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:54 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 18, 8:16 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 18, 9:21 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Aug 18, 9:48 AM CDT | Flash Flood Warning | MOB | Mobile | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.